Rochester, Minnesota - If you are a women taking an antidepressant and experience sexual dysfunction, you are not alone. One in six women in the U.S. take antidepressants, and sexual dysfunction is a common side effect. A paper published in the September issue of Proceedings shares new research on this connection. Mayo Clinic psychologist and article co-author Dr. Jordan Rullo says, "We know that antidepressants really change the balance of neurotransmitters, and that in itself impacts sexual function. Desire, arousal, orgasms. Those are the three things antidepressants can affect."
What to do
"Tell your prescribing provider. A lot of women - and men t00, for that matter - do not tell their prescribing provider if they are experiencing sexual side effects." One study found that 15 percent of women stopped taking their psychotropic medication due to sexual side effects. Dr. Rullo says, "The first 1 to 3 weeks of taking an antidepressant is when you start feeling those side effects, and you don't start feeling the benefit until 4 to 6 weeks."
Treatment options for antidepressant-associated sexual dysfunction include behavioral strategies such as exercise, scheduling sexual activity, vibratory stimulation and psychotherapy.
What is normal
Dr. Rullo says, "I tell my patients that normal is whatever is working for you. If you are distressed about your current sexual function, than that's something we need to address."